Michigan, 2005

Hail and Damaging Wind in Michigan, June 29, 2005

June 29, 2005 · NWS DTX · 4 events in 3 counties and zones

3 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jun 29, 12:00 PM EST, 1 hour 36 minutes earlier.

Area forecast discussion, Jun 29, 12:00 PM EST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
100 PM EDT WED JUN 29 2005

.AVIATION...

VERY UNSTABLE AIRMASS IN PLACE OVER SOUTHERN LOWER MICHIGAN...WITH
100 MB MIXED LAYER CAPE OVER 2000 J/KG. LOW LEVEL CU HAS BEEN ON THE
INCREASE...WITH A SHOWER EVEN NOTED OVER SOUTHERN MONROE COUNTY.
STILL EXPECTING THUNDERSTORM DEVELOPMENT WITH NO CAP AND WEAK AREAS
OF SURFACE CONVERGENCE ACROSS SOUTHERN LOWER MICHIGAN...AS TEMPS
CLIMB INTO THE MID TO UPPER 80S.

WITH UPPER LEVEL RIDGE BUILDING INTO THE REGION THIS EVENING...WOULD
EXPECTED ACTIVITY TO DIE OFF BY LATE EVENING. ATTENTION THEN TURNS
TO UPSTREAM ACTIVITY...AS POSSIBLE MCS MAY TRACK INTO SOUTHEAST
MICHIGAN BY MORNING. CONFIDENCE IS HIGH THERE WILL BE A ROUND OF
THUNDERSTORMS TOMORROW...AS DEEP UPPER LOW HEADS INTO THE WESTERN
GREAT LAKES/ONTARIO. TIMING OF STORMS IS PROBLEMATIC. HAVE
DECIDED TO THROW T-STORMS IN THE TAFS BY NOON.

THE OTHER TAF RESTRICTION TO WORRY ABOUT CONTINUES TO BE THE HAZE.
DONT REALLY SEE ANYTHING AROUND TO SCOUR OUT LOW LEVEL
MOISTURE...THUS WOULD EXPECT ADDITIONAL HAZE THIS AFTERNOON THROUGH
TONIGHT.

&&

.UPDATE...ISSUED AT 1020 AM

HUMID AND UNSTABLE AIRMASS REMAINS IN PLACE OVER SOUTHEAST
MICHIGAN...AS WEAK SURFACE TROUGH/BOUNDARY RESIDES OVER THE NORTHERN
THIRD OF THE CWA. 12Z DTX SOUNDING INDICATING A 500 MB TEMP OF -11
C...WHICH IS RESULTING IN FAIRLY STEEP MID LEVEL LAPSE RATES. UPPER
LEVEL RIDGE IS STILL FORECAST TO BUILD INTO THE CENTRAL GREAT LAKES
BY EARLY EVENING. HOWEVER...IT WILL PROBABLY BE TOO LATE TO CAP
ACTIVITY...AS 12Z GREEN BAY SOUNDING IS INDICATING SIMILAR MID
LEVEL TEMPS...WITH A CAP/INVERSION DOWN AROUND 6000 FEET.
UNFORTUNATELY...WITH MAXES CLIMBING INTO THE UPPER 80S (SOUTHERN
HALF OF CWA)...SURFACE BASED CAPES WILL BUILD TO AROUND 3000 J/KG.
THAT AMOUNT OF CAPE CONTINUES TO SUPPORT PULSE SEVERE. THE ONE
SAVING GRACE MAY BE IF STORMS DEVELOP BY EARLY AFTERNOON...LIMITING
THE INSTABILITY JUST ENOUGH. WILL BE SENDING UPDATED ZONES...MAINLY
TO DROP MORNING WORDING. WILL CONTINUE WITH SCATTERED WORDING FOR
THE AFTERNOON. WITH THE NORTHEAST FLOW OFF OF LAKE HURON...WILL KEEP
THE NORTHERN THUMB REGION DRY. WILL CONTINUE TO MONITOR CURRENT
TRENDS/LAPS DATA BEFORE DECIDING TO MENTION ISOLATED SEVERE IN HWO.

&&

.SHORT TERM...WEDNESDAY AND WEDNESDAY NIGHT...ISSUED AT 335 AM

WEAK COLD FRONT MOVING VERY SLOWLY THROUGH THE EXTREME NORTHERN
PORTION OF THE CWA...AND WILL CONTINUE TO STRUGGLE TO GET MUCH
FURTHER SOUTH. FRONT PARALLEL TO MID LEVEL FLOW AND SHORT WAVE RIDGE
TO MOVE INTO THE CWA THIS AFTERNOON. CONVECTIVE INIT AND RUC13 BOTH
SHOWING FRONT STALLING OUT SOMEWHERE BETWEEN PTK AND DTW...WHICH MAY
BE A LITTLE TO FAR SOUTH. SHOULD SEE SOME SUN AFTER 15Z AS
CONVECTIVE DEBRIS MOVES EAST OF THE CWA...AND ONCE GOOD SURFACE
HEATING TAKES PLACE ANTICIPATE LITTLE FRONTAL PROGRESSION.
ANTICIPATE FRONT TO STALL OUT NEAR A PHN/PTK LINE. CONVECTION THAT
FIRES THIS AFTERNOON SHOULD FOCUS ALONG AND AHEAD OF THIS FRONT WITH
MODELS SHOWING WEAK LOW LEVEL CONVERGENCE THROUGH THE AFTERNOON IN
VICINITY OF FRONT. WILL ALSO CONTINUE WITH CHC POPS EARLY THIS
MORNING AS WEAK UPPER WAVES MOVES ACROSS THE CWA...DEBRIS ASSOCIATED
WITH THIS WAVE AND CONVECTION SHOULD CLEAR THE CWA AROUND 15Z.

NAM/GFS IN REASONABLE AGREEMENT OVER THE GREAT LAKES REGION THROUGH
THE SHORT TERM PERIOD. SHORT WAVE RIDGE TO MOVE ACROSS THE CWA THIS
AFTERNOON WITH 500 MB TEMPS WARMING TO AROUND -8C AND MID LEVEL
MOISTURE DIMINISHING AS WELL. WATER VAPOR LOOP SUPPORTS MODEL
SOLUTION...ESPECIALLY ACROSS THE SOUTH HALF OF THE CWA. AS A RESULT
ANTICIPATE INSTABILITY TO BE A LITTLE LESS THAN TUESDAY AFTERNOON
AND PWAT DROPPING OFF AS WELL. PRECIPITATION LOADING WILL SOMEWHAT
DIMINISHED THIS AFTERNOON AS A RESULT AND UPPER WIND FIELD REMAINS
WEAK...SO DO NOT ANTICIPATE ANY SEVERE CONVECTION THIS AFTERNOON OR
EVENING.

WILL CONTINUE WITH SCATTERED POPS FOR WEDNESDAY NIGHT AS 850 MB
THERMAL RIDGE PARKS OVER THE CWA AND BUBBLE OF HIGHER 850 MB THETA-E
AIR ADVECTS INTO THE REGION AS WELL. BIG QUESTION IS WHERE MCS WILL
SET UP TONIGHT AS THICKNESS DIFLUENCE INCREASES OVER THE LOWER GREAT
LAKES REGION OVERNIGHT. CONVINIT AND NAM SUGGEST MCS TO FIRE OVER
THE WESTERN OHIO VALLEY AND PROPAGATE SOUTHEAST...REMAINING WELL
SOUTHWEST OF THE CWA. THIS LOOKS REASONABLE AS MODELS ARE NOW A
LITTLE SLOWER IN BRINGING LOW LEVEL JET EAST...WITH BEST INFLOW
REMAINING OVER THE OHIO VALLEY AND WESTERN GREAT LAKES OVERNIGHT.

MAV MOS TEMPS LOOK GOOD...HIGH TEMPS TODAY SHOULD BE CLOSE TO
TUESDAYS HIGH WITH LITTLE CHANCE IN 850 MB TEMPS AND SOME AFTERNOON
SUN. WILL CONTINUE TO LEAVE TIP OF THE THUMB DRY THIS AFTERNOON AND
EVENING WITH NORTHEAST LOW LEVEL FLOW LIMITING INSTABILITY THERE.

&&

.LONG TERM... THURSDAY THROUGH TUESDAY...ISSUED AT 335 AM

...POTENTIAL SEVERE WEATHER OUTBREAK ON THURSDAY...

UPSTREAM ACTIVITY WILL BE CLOSELY MONITORED AS THIS WILL DICTATE THE
WEATHER SCENARIO DURING THE DAY THURSDAY.  BASED ON DISCUSSIONS
IN-HOUSE AND WITH SPC...EXPECT A DERECHO TO DEVELOP UPSTREAM ACROSS
THE SWODY1 MODERATE RISK AREA AND 00Z MODEL SUITES ALL SUGGEST
THICKNESS DIFLUENCE SHOULD TAKE THIS SYSTEM JUST SOUTH OF THE
REGION TOWARD MORNING...AS MAIN UPPER SUPPORT LIFTS INTO ONTARIO.
THIS SHOULD LEAVE MOST OF THE AREA WITH AT LEAST PARTIAL SUNSHINE
WITH ATTENDING COLD FRONT FROM FAIRLY DEEP SURFACE LOW (990MB)
REMAINING UPSTREAM.  THEREFORE THE WARM SECTOR (INTO LOWER MICHIGAN)
SHOULD HEAT UP WITH SURFACE DEWPOINTS CLIMBING TO AROUND 70F IN
ADVANCE OF THIS STRONG COLD FRONT FOR THIS TIME OF YEAR.

VERY CONCERNED WITH THE AMOUNT OF SHEAR SEEN IN THE SOUNDINGS WITH
0-6KM SHEAR CLIMBING TOWARD 40KTS AS 60KT 500MB JET NOSING INTO THE
BACKSIDE OF THIS SYSTEM. EHI VALUES CLIMB TO BETWEEN 2-4 WITH 0-3KM
HELICITIES BETWEEN 100-200 M2/S2. FORECAST SBCAPES TO BETWEEN
3000-4000 J/KG WITH THE RUC13 EVEN HIGHER ALL SUGGEST THE INITIAL
CONVECTIVE DEVELOPMENT WILL BE SUPERCELLAR AND QUICKLY EVOLVE INTO A
SQUALL LINE.  TIMING OF THIS FROPA HAS SLOWED DOWN, YET, COMING INTO
AGREEMENT THAT THIS WILL OCCUR LATE IN THE AFTERNOON AS RRQ OF 300MB
JET IS EXPECTED TO BECOME FAVORABLE FOR ADDITIONAL SYNOPTIC LIFT.
LCL HEIGHTS ARE EXPECTED TO CLIMB DURING THE AFTERNOON BUT DEPENDING
ON INITIATION TIME...AND WITH THE EXPECTED PARAMETERS MENTIONED
ABOVE...TORNADOES WILL BE POSSIBLE THEN TRANSITION INTO STRAIGHT
LINE WINDS.

AGAIN...THIS IS ALL DEPENDANT ON THE DEVELOPMENT AND TRACK OF
UPSTREAM CONVECTIVE SYSTEM AS CLOUD COVER POTENTIAL COULD MAKE OR
BREAK THIS CURRENT FORECAST (HENCE THE SLIGHT RISK FOR SWODY2 AT THE
MOMENT).  WE WILL REFLECT CURRENT THOUGHTS IN THE HWO AND CONTINUE
COLLABORATING WITH SPC.

THEREAFTER...THE STRONG COLD FRONT WILL SWEEP QUICKLY TO OUR EAST
THURSDAY EVENING AND OPEN THE DOOR ON COOLER AND MUCH LESS HUMID
CONDITIONS  SECONDARY COLD FRONT AS SEEN IN THE NUMERICAL SUITE IS
EXPECTED TO SWING SOUTHEAST MID-DAY FRIDAY.  WITH THE COLD ADVECTION
AND PRESSURE RISES, WINDS WILL BE INCREASING THRU THE DAY.  BASED ON
MOISTURE PROFILES, WE SHOULD SEE MORE CLOUDINESS TO OUR NORTH WITH
MUCH LESS TOWARD THE MICHIGAN STATE LINE.  MOS NUMBERS SEEM TO HAVE
SETTLED INTO THE 70S FOR MOST OF THE CWA.

THEN BIG BUBBLE NO TROUBLE TO START OFF THE HOLIDAY WEEKEND.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

AVIATION...SF
UPDATE...SF
SHORT TERM...GSS
LONG TERM....BGM
Hazardous weather outlook, Jun 29, 10:35 AM EST, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1135 AM EDT WED JUN 29 2005

MIZ047-048-053-060>063-068>070-075-076-082-083-300845-
MIDLAND-BAY-SAGINAW-SHIAWASSEE-GENESEE-LAPEER-ST. CLAIR-
LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
1135 AM EDT WED JUN 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF SOUTHEAST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON INTO
THIS EVENING. ISOLATED SEVERE STORMS ARE POSSIBLE...WITH THE MAIN
HAZARD BEING WIND GUSTS TO 60 MPH. THE MAJORITY OF STORMS WILL BE
NON-SEVERE...CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...SMALL
HAIL...AND HEAVY RAINFALL. STORM MOTION WILL BE NEARLY STATIONARY.

WARM AND HUMID AIR REMAINS OVER SOUTHEAST LOWER MICHIGAN ALONG WITH
A STALLED OUT SURFACE TROUGH.  THE COMBINATION OF THESE TWO FEATURES
ARE EXPECTED TO PRODUCE SCATTERED THUNDERSTORMS THIS AFTERNOON INTO
THIS EVENING.

THE CHANCE OF THUNDERSTORMS WILL CONTINUE OVERNIGHT...HOWEVER THESE
STORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AND THURSDAY EVENING...
WITH A CHANCE OF SEVERE WEATHER THURSDAY AFTERNOON AND EVENING AS
A STRONG COLD FRONT MOVES THROUGH SOUTHEAST MICHIGAN.

THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON MONDAY AS A NEW LOW
PRESSURE SYSTEM MOVES INTO THE GREAT LAKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

MIZ049-054-055-300845-
HURON-TUSCOLA-SANILAC-
1135 AM EDT WED JUN 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN THUMB REGION.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS LATE TONIGHT. THESE
THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE AND WILL MOVE EAST AT
20 MPH.

WARM AND HUMID AIR REMAINS OVER SOUTHEAST LOWER MICHIGAN AHEAD OF
A COLD FRONT MOVING INTO THE GREAT LAKES REGION. THE COMBINATION OF
THESE TWO FEATURES WILL PRODUCE SCATTERED THUNDERSTORMS OVER THE
AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AND THURSDAY
EVENING... WITH A CHANCE OF SEVERE WEATHER THURSDAY AFTERNOON AND
EVENING AS A STRONG COLD FRONT MOVES THROUGH SOUTHEAST MICHIGAN.

THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON MONDAY AS A NEW LOW
PRESSURE SYSTEM MOVES INTO THE GREAT LAKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-300845-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH
MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC
MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON
MI-
1135 AM EDT WED JUN 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE HURON...LAKE ST CLAIR
AND THE MICHIGAN WATERS OF LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT FOR LAKE ERIE
AND LAKE ST CLAIR...AND LATE TONIGHT FOR LAKE HURON. THESE
THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE AND WILL MOVE EAST AT
20 MPH.

WARM AND HUMID AIR REMAINS OVER SOUTHEAST LOWER MICHIGAN AHEAD OF
A COLD FRONT MOVING INTO THE GREAT LAKES REGION. THE COMBINATION OF
THESE TWO FEATURES WILL PRODUCE SCATTERED THUNDERSTORMS OVER THE
AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AND THURSDAY
EVENING... WITH A CHANCE OF SEVERE WEATHER THURSDAY AFTERNOON AND
EVENING AS A STRONG COLD FRONT MOVES THROUGH SOUTHEAST MICHIGAN.

THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON MONDAY AS A NEW LOW
PRESSURE SYSTEM MOVES INTO THE GREAT LAKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The Detroit radar (KDTX), 34 km away, was scanning. The volume nearest the first event began at 18:34 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Genesee

When
June 29, 1:36 PM EST
Where
Genesee County, Burton
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.983, -83.633

Hail, Genesee

When
June 29, 1:41 PM EST to 1:43 PM EST
Where
Genesee County, Burton
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.983, -83.633

A trained spotter also estimated a 58 mph thunderstorm wind gust.

Thunderstorm Wind, Wayne

When
June 29, 3:10 PM EST
Where
Wayne County, Detroit
Measured
54 kt (62 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
42.333, -83.067

Broadcast media reported trees down along 7 mile and Wyoming Roads.

Hail, Lenawee

When
June 29, 5:12 PM EST
Where
Lenawee County, Adrian
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.900, -84.033

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5460110, 5460113, 5460111, 5460112.